INJECTION PAIN: Diagnosing a problem and what to do!
Here is a scenario that I read all too often on the boards:
A user has injected and a day later is having lots of pain and swelling to his injection site.
There are normally 3 reasons why this would occur.
The first reason is that the injectable used contained too much preservative such as benzyl alcohol which will cause tissue damage, and stimulate a local inflammatory response. The pain from this can be moderate and go away in a few days, or it can be severe and take almost a week to subside.
It really depends on how much BA was in the solution injected and how much volume was injected. Normally the pain and inflammation can be controlled with Ice and anti-inflammatory such as Advil and after about the 3rd day, the user should notice a gradual subsiding of the symptoms.
The site should be swollen, and slightly red, but that swelling should be inside the muscle, and should begin to dissipate on the third day along with the pain. This is a slow progression though and could take as long as a week to ten days to fully go away, the key is it will slowly get better, not worse or stay the same.
The 2nd scenario is if you hit the lymphatic system with one of your injections.
The lymphatic system is a network of vessels that flow through your body. It is as extensive as your vascular system, and contains nodes at different parts are like storage depots or garrisons where White cells can accumulate for action.
The important thing to note is that the odds of coming into contact with the lymphatic system, as long as you stick to the conventionally recommended sites of IM injection are very small.
(The recommended sites are deltoids, ventogluteal (side of hip/ buttocks) , dorsal gluteus (back of buttocks top outer corner), vastus lateralis ( abductor lateral (outer side) of quadriceps).
But if you start doing ï¿½??siteï¿½?? injections, such as pectorals, biceps, inner quads etc. then you run much higher risk of hitting lymphatic tissue and disruption of ducts.
Lymphatic disruption is caused when you puncture into the area. Since it is fluid, but not blood, it has no means of initial clotting so the fluid will continue to flow into surrounding areas causing extreme localized swelling and pain.
The swelling will then track up wards along the lymphatic system. The edema that is caused will also include surface edema ï¿½?? i.e. if you indent the area with your finger, the finger mark will remain. That is called ï¿½??pitting edemaï¿½??.
This edema comes on strong and fast, by the following day it is at its worst. There is normally no redness or ï¿½??heatï¿½?? at the site, just swelling and pain.
Ice and Advil can be helpful, but it usually takes a week for the swelling to dissipate, and for up to 10 days before you can resume training that body part, as the swelling can be so bad, it will limit your range of motion and flexibility in the muscle injected.
The Keys to note are that this usually occurs in an unconventional injection site, and there the swelling comes on quickly, and then doesnï¿½??t get worse. There is very little redness, and heat at the site. The site will have pitting edema, where as injection caused by too much BA has no pitting edema.
The third scenario is an injection site infection.
An infection can be caused by a few different factors but key is that you have introduced a bacterium into your muscle that doesnï¿½??t belong there, and is now invading your body.
This can be because what you injected was contaminated, because the needle you used was contaminated, or simply you just didnï¿½??t swab well enough either on the vial or your injection site.
The first thing that happens when you inject some gear is that the bacterium will cause a localized inflammatory response. That includes swelling, and redness, and heat to the area, very similar to if you had injected gear with a high BA content. What follows is that the infection will progress, and your bodyï¿½??s immune system will put in steps to defend itself.
Ice and Advil may help the pain, and temporarily blunt the swelling, but if you withdraw the therapy, the swelling continues to get worse. By the third day you will notice pitting edema to the area, unlike the lymphatic caused edema that occurs earlier then the third day.
Inside, the body will be attempting to contain the infection by forming a barrier around the infected area which is called a cyst. If the body is successful the infection can remained contained in that pocket and the body will slowly fight it.
However the cyst can continue to grow in size taking up more and more of the muscle belly as cyst formation is not a guarantee that the body is able to kill the infection; it is just a way of slowing its spread.
Without cyst formation, the infection will reach the blood stream and that is when systemic symptoms will start occurring such as high fever, and limb swelling ï¿½?? and a gradual progression to systemic septic shock.
We wonï¿½??t get into this here other than to say, if you felt a fever coming on, then the only place you should be worrying about getting to is the closets Emergency department, as your life could literally be in peril. Once septic shock begins, if it is not caught soon enough it becomes impossible to stop the process regardless of how young and healthy you are; you will die.
So, back to the beginning, if it is the 3rd day, and you are beginning to develop the symptoms I discussed ï¿½?? the pitting edema, and the swelling and pain along with HEAT at the site of injection that is not subsiding, then you pretty much can surmise that you have yourself an abscess.
By finding the original spot that you injected and pressing down with a finger tip, it should be soft and boggy, there should be a finger indentation left in the skin, and there may also be a slight discoloration to the area.
So what is needed to fix this, and reverse this as soon as possible so that the least amount of damage is done to your muscle?
You need to get the infection out as soon as possible. Treating this with straight antibiotics may not quickly kill off the infection as the area will have been sealed off by the body so that the bacteria cannot utilize the vascular system to spread.
In that same token, the antibiotics may not be effectively delivered in a fast enough time period to quickly kill off the infection, putting a halt to the infectionï¿½??s progression.
Aspiration is a necessity and should be done as soon as you have confirmed that it is indeed an infection.
By inserting an needle syringe combo directly into the site in the exact path that your original injection took, and using a large gauge needle ï¿½?? 18 or even larger 16 gauge needle, (make sure to swab really well before hand, and have sterile gauze to cover the site following) insert the needle with the syringe empty, and once you have inserted it an 1/8 inch or so begin to aspirate as you slowly sink the needle in depth.
You will know when you hit the abscess, as you will quickly suck up a small quantity of fluid that will resemble bloody, but purulent (yellow tinge to it) puss and some remnants of the injection fluid, whether it was suspension or oil.
Expect to aspirate at least as much as you injected and possible Â½ mL more, however sometimes you wonï¿½??t find anything, and it usually is because you either aspirated too early ï¿½?? i.e. you didnï¿½??t wait until the third or 4th day, or it isnï¿½??t an infection, or you just plain missed the site which really is hard to do.
If you donï¿½??t aspirate, you could end up with an ugly hole in your muscle.
Physicians are reluctant to aspirate thinking that they will give the antibiotics a chance to do the trick rather than spending the extra time to pull out the infection. Many times they leave it up to the patient to decide this matter, and will order a course or oral antibiotics.
The problem is, a lot of times the oral antibiotics will not work, and the patient will have to come back for IV therapy, and at this time aspiration may not be an option ï¿½??but rather surgical debridementï¿½?? because the abscess has formed a large hole.
What will work, and works best with minimal harm is rapid diagnosis of the problem by the user at home, and rapid treatment. That means drawing out the infection, and going to the emergency department. You can bring the syringe with you to show the contents to the Nurse, and physician.
It will certainly get you seen quicker. The doctor at that point will likely prescribe an oral antibiotic called Keflex (cephalaxen) This is a relatively side effect free medication that will work well and quickly if you have drawn out the infection. It will work poorly If you do not get the abscess drained.
So if you do not aspirate the area yourself, insist the doctor does it who is prescribing the antibiotics.
If all this is done properly, within a week you will be back to normal, and may not even miss any training time. You can train like normal through the antibiotic course, and you donï¿½??t have to stop your cycle. As long as your symptoms continue to lessen there is no need for follow up with your Doctor.
Donï¿½??t be afraid to go see your physician about this as there is no judgment they can place against you. They are bound to treat you for whatever illness you have regardless of how it was caused.
Finally, make absolute sure to finish the entire course of antibiotics you are prescribed! We donï¿½??t want to be breeding super bugs fueled by steroids now do we!